Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Cleveland, OH

May 3, 2008Erie County, Huron County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 3, 2008, 5:32 PM EDT for Erie County, Huron County, Lorain County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2008, 5:32 PM EDT (21:32 UTC)
Expired
May 3, 2008, 6:15 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Erie County, OH, Huron County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 40 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 032132
SVRCLE
OHC043-077-093-032215-
/O.NEW.KCLE.SV.W.0031.080503T2132Z-080503T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
532 PM EDT SAT MAY 3 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ERIE COUNTY IN NORTH CENTRAL OHIO...
  NORTHEASTERN HURON COUNTY IN NORTH CENTRAL OHIO...
  WESTERN LORAIN COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WAKEMAN...OR ABOUT 9 MILES NORTHEAST OF NORWALK...AND
  MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VERMILION...WELLINGTON...AMHERST AND LORAIN

LAT...LON 4115 8219 4116 8260 4142 8260 4142 8257
      4139 8249 4144 8236 4144 8226 4146 8224
      4146 8220 4149 8219 4149 8214
TIME...MOT...LOC 2132Z 267DEG 33KT 4134 8245

$$

ABE
2 follow-up statements
000 
WWUS51 KCLE 032157
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
555 PM EDT SAT MAY 3 2008

OHC043-077-032205-
/O.CAN.KCLE.SV.W.0031.000000T0000Z-080503T2215Z/
HURON OH-ERIE OH-
555 PM EDT SAT MAY 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE AND
NORTHEASTERN HURON COUNTIES IN NORTH CENTRAL OHIO IS CANCELLED...

THE STORMS HAVE MOVED EAST OUT OF THE COUNTIES.

LAT...LON 4149 8214 4115 8219 4115 8226 4115 8231
      4144 8233 4144 8228 4144 8226 4146 8224
      4146 8220 4149 8219
TIME...MOT...LOC 2155Z 267DEG 33KT 4135 8217

$$

OHC093-032215-
/O.CON.KCLE.SV.W.0031.000000T0000Z-080503T2215Z/
LORAIN OH-
555 PM EDT SAT MAY 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WESTERN LORAIN COUNTY...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SOUTH AMHERST...OR ABOUT 7 MILES 
SOUTHWEST OF LORAIN...MOVING EAST AT 38 MPH. PEA AND MARBLE SIZE 
HAIL WAS REPORTED ACROSS MUCH OF EASTERN ERIE COUNTY WHEN THE STORM 
MOVED ACROSS ERIE COUNTY EARLIER.

LAT...LON 4149 8214 4115 8219 4115 8226 4115 8231
      4144 8233 4144 8228 4144 8226 4146 8224
      4146 8220 4149 8219
TIME...MOT...LOC 2155Z 267DEG 33KT 4135 8217

$$

KOSARIK
000 
WWUS51 KCLE 032218
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
617 PM EDT SAT MAY 3 2008

OHC093-032227-
/O.EXP.KCLE.SV.W.0031.000000T0000Z-080503T2215Z/
LORAIN OH-
617 PM EDT SAT MAY 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LORAIN COUNTY EXPIRED
AT 615 PM EDT...

THE STORMS HAVE WEAKENED AND NO LONGER POSE A THREAT OF LARGE HAIL 
OR DAMAGING WINDS. 

LAT...LON 4149 8214 4115 8219 4115 8226 4115 8231
      4144 8233 4144 8228 4144 8226 4146 8224
      4146 8220 4149 8219
TIME...MOT...LOC 2157Z 267DEG 33KT 4135 8215

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:55 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 3, 2:55 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT SAT MAY 3 2008

.SYNOPSIS...
A COLD FRONT EXTENDING SOUTH THROUGH WESTERN OHIO WILL MOVE TO
THE EAST COAST BY MORNING. HIGH PRESSURE OVER THE SOUTHERN PLAIN
WILL BEGIN BUILDING INTO THE AREA ON SUNDAY AND THEN MOVE EAST
ACROSS THE REGION ON MONDAY. A WARM FRONT WILL LIFT NORTHEAST
ACROSS THE AREA TUESDAY NIGHT. A COLD FRONT WILL THEN SWEEP EAST
ACROSS THE FORECAST AREA ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT HAS MOVED THROUGH THE TOLEDO AREA AND WILL MOVE EAST
OF THE AREA BY MIDNIGHT. WIDESPREAD SHOWERS AND FEW THUNDERSTORMS
WILL CONTINUE EAST OF THE COLD FRONT THIS EVENING WITH PRECIP THEN
TAPERING OFF. WILL NOT MENTION ANY SHOWERS IN THE WEST AFTER
MIDNIGHT BUT THERE STILL SHOULD BE AT LEAST A CHANCE OF SHOWERS IN
THE EAST WITH SECONDARY TROUGH MOVING THROUGH AND WRAP AROUND
MOISTURE. RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING
IS LOW BUT CANT COMPLETELY RULE OUT SMALL HAIL. MID LEVEL WINDS
ARE ALSO FAIRLY STRONG THAT A STORM COULD ALSO ADV DOWN MODERATELY
HIGH WINDS. MUCH COOLER TONIGHT WITH LOWS IN THE LOWS IN THE MID
AND UPPER 40S...WENT CLOSE MAV GUID.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BEGIN BUILDING IN ON SUNDAY AND WILL REMAIN OVER THE
AREA INTO MONDAY. PARTLY TO MOSTLY SUNNY SKIES TOMORROW AFTERNOON.
LITTLE COOLER THAN NORMAL WITH HIGHS IN THE LOW TO MID 50S FAR
EAST TO NEAR 60 IN THE WEST. WEAK COLD FRONT DROP SOUTH INTO THE
AREA MONDAY NIGHT LIFTING BACK NORTH AS WARM FRONT TUESDAY WITH A
COLD FRONT THEN APPROACHING LATE TUESDAY NIGHT. COULD BE SOME
SHOWERS WITH THE FRONT MONDAY NIGHT AND TUESDAY BUT WITH THE FRONT
BEING RATHER WEAK AND RIDGING ACROSS IT KEPT POPS AT 20 PCT OR
LESS. AFTER BELOW NORMAL TEMPERATURES SUNDAY AND SUNDAY NIGHT...A
SLIGHT WARM UP WILL PUSH TEMPERATURES BACK TO NEAR NORMAL. HIGHS IN
THE 60S ON MONDAY...UPPER 60S AND AROUND 70 ON TUESDAY.&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LOW PRESSURE AND ASSOCIATED COLD FRONT EXPECTED TO BE SOMEWHERE
NEAR THE AREA ON WED SO WILL CONTINUE CHANCE OF SHRA WHILE BUMPING
UP THE POP A BIT MORE. ANOTHER MORE STRONGER LOW SHOULD THEN MOVE
UP THE OHIO VALLEY THU THROUGH FRI MAINTAINING REASONING FOR SHRA
CHC TO STAY IN FORECAST. GFS LOOKS A LITTLE SLOW IN MOVING LOW OFF
EAST COAST SO WILL SHOOT FOR DRY WEATHER LATE FRIDAY NIGHT THROUGH
SAT. TEMPS THROUGH THE PERIOD WILL TEND TO RUN A LITTLE BELOW
NORMAL.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
FAIRLY WIDESPREAD MVFR IN SHRA OVER MUCH OF AREA SHOULD CONTINUE TO
PUSH EAST REST OF THE AFTERNOON. STILL WAITING TO SEE IF AIRMASS CAN
DESTABILIZE ENOUGH FOR DECENT COVERAGE OF TSRA TO DEVELOP ALONG A
COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE AREA REST OF THE
AFTERNOON AND EVENING.  A FEW ISOLD EMBEDDED TSRA COULD DEVELOP IN
THE MORE WIDESPREAD SHRA CURRENTLY OVER MUCH OF THE AREA BUT
STRENGTH SHOULD BE LIMITED DUE TO THE EXTENSIVE CLOUDS COVER. WINDS
GUSTS AROUND 25 KTS COULD PRODUCE SOME LOW LEVEL TURBULENCE THIS
AFTERNOON THROUGH EARLY TONIGHT. SSW WINDS WILL SHIFT TO WEST WITH
FROPA THEN TO NW LATER TONIGHT AS SECONDARY TROUGH MOVES THROUGH.
BAND OF MOISTURE WITH TROUGH MAY ACT TO BRING BACK MVFR CIGS AFTER A
FEW HOURS BREAK WITH THE COLD FRONT PASSAGE.  ANY REMAINING MVFR
CIGS SHOULD PUSH EAST OF AREA SUN MORNING.

OUTLOOK...HIGH PRESSURE AND VFR SHOULD DOMINATE INTO MONDAY NIGHT
ALTHOUGH SOME PATCHY FOG MAY FORM LAST FEW HOURS SUNDAY NIGHT.
THREAT FOR SHRA AND SOME TSRA TUE THROUGH THU AS WAVES OF LOW
PRESSURE EXPECTED TO BE AROUND THE AREA.  PROBABLY WILL SEE PATCHES
OF MVFR WITH THIS PRECIP.

&&

.MARINE...
SMALL CRAFT CONDITIONS WITH WINDS OF 15 TO 25 KNOTS EXPECTED TONIGHT
THEN DECREASE IN WINDS SUNDAY AS HIGH PRESSURE MOVES IN.  SOUTH FLOW
WILL DEVELOP MONDAY AND GENERALLY CONTINUE THROUGH TUE NIGHT BEFORE
VEERING WITH PASSAGE OF COLD FRONT WEDNESDAY. BUT MODELS DIFFER ON
LOCATION OF LOW DRAGGING THE COLD FRONT ALONG.  WILL OPT FOR A
SCENARIO WHERE THE LOW STAYS JUST NORTH OF LAKE ERIE.  HIGH PRESSURE
MAY RIDGE IN FROM THE NORTH WEDNESDAY NIGHT AND THU FOR A NORTH WIND
THAT VEERS TO EAST OR NE THU AS ANOTHER LOW IS EXPECTED TO BE MOVING
UP THE OHIO VALLEY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SUNDAY FOR LEZ142>149.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, May 3, 4:28 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
428 AM EDT SAT MAY 3 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-040830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
428 AM EDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POSSIBILITY FOR A FEW STRONG THUNDERSTORMS THAT MAY
APPROACH SEVERE LIMITS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-040830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
428 AM EDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POSSIBILITY FOR A FEW STRONG THUNDERSTORMS THAT MAY
APPROACH SEVERE LIMITS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:36 PM EDTSevere Thunderstorm WarningCLESandusky24 min
May 3, 5:01 PM EDTSevere Thunderstorm WarningCLEErie, Huron29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.